Clinical Psychiatry News
Weight Gain Varies With Antidepressants
Carl Sherman, Contributing Writer
Psychiatry News 27(5):9, 1999. © 1999 International Medical News
NEW YORK --
These effects can be a significant barrier to compliance, he noted.
While weight gain often becomes a problem in long-term
antidepressant treatment, some agents -- notably bupropion and
nefazadone -- are more likely to produce weight loss, said Dr.
Ginsberg, director of outpatient psychiatry at Tisch Hospital, New
A decline in body mass commonly occurs during the first 4-5 months
of selective serotonin reuptake inhibitor (SSRI) treatment; the weight
then returns, however, and may rise significantly above the original
The emergence of the issue with SSRIs came as a surprise, insofar
as they were originally believed to induce weight loss.
When SSRIs first appeared a decade ago, their favorable side effect
profile was a key selling point. But experience has shown that some
side effects -- weight gain, sleep disturbances, and sexual
dysfunction -- are more common and problematic than initially expected
(CLINICAL PSYCHIATRY NEWS, May 1998, p. 1).
Although early-onset side effects get more attention -- in part due
to the limited duration of most clinical trials -- those that appear
later in treatment may have even more impact. "Patients have to live
with antidepressants for a long time," Dr. Ginsberg said.
"I believe that weight gain with SSRIs is more common than clinical
trials indicate," he said. While controlled studies have generally
found little difference from placebo, clinicians and uncontrolled
trials report late-emergent weight gain in 8%-87% of patients.
The etiology of weight gain associated with SSRIs is unclear, but
metabolic factors appear to predominate. "Many patients can't lose the
weight they gain, even with strict dieting and exercise," Dr. Ginsberg
The greatest incidence of weight gain has been seen with paroxetine.
Fluoxetine is associated with somewhat less gain and sertraline with
the least of all. In one study of long-term effects, 26% of 47
patients on paroxetine gained more than 7% of baseline weight,
compared with 7% of 44 patients on fluoxetine and 4% of 48 patients on
Citalopram may show a different profile. Weight gain may occur
early with the use of this drug and be associated with carbohydrate
craving, Dr. Ginsberg said.
Nefazadone appears to have less effect on weight. In one study of
patients receiving medication for up to 16 weeks, 8.3% of those on
this drug gained more than 7% of baseline weight, compared with 17.9%
of those on SSRIs. This may reflect the influence of a metabolite,
meta-chlorophenylpiperazine, which has been shown to reduce appetite.
With mirtazapine, weight gain can occur as early as the first week
of treatment, is usually associated with increased appetite, and is
most likely due to the drug's antihistamine effects. Appetite
diminishes after 4-12 weeks of therapy, however, and weight generally
returns to baseline among patients who diet, he said.
Other new antidepressants may result in long-term weight loss,
rather than weight gain. In clinical trials with bupropion, more
patients lost than gained weight. The drug is structurally similar to
a proven weight-loss agent diethylpropion (Tenuate), Dr. Ginsberg
All the drugs commonly used as mood stabilizers in bipolar disorder
have been associated with weight gain. With lithium, one-third to
two-thirds of patients gain an average of 4-7 kg, mostly in the first
2 years of treatment. A history of obesity, higher doses, and female
sex predisposes a patient to gain weight.
Patients taking valproate are somewhat less prone to gain weight
and those on carbamazepine, still less so.
In one study of 244 patients taking the drugs for 3 years, a mean
10.4% of patients on valproate gained weight, compared with a mean of
4% of those on carbamazepine.
Among the newer anticonvulsants, weight gain is uncommon with
gabapentin and generally occurs only at higher doses. It has not been
seen at all in controlled trials of lamotrigine. In one series,
substitution of lamotrigine for valproate in 12 women resulted in
decreased body mass index within 1 year, Dr. Ginsberg said.